Editorial: A spice you don’t want to consume

Spices have been used for centuries to add fragrance and flavor to food. These days, however, the word spice has taken on a new meaning.

Synthetic marijuana’s street name is Spice or “K2,” and public health officials and police in several states this month are reporting a dramatic rise in the number of people hospitalized with symptoms linked to it.

In Virginia, where Spice is illegal, there were 12 people hospitalized in Harrisonburg and two in Shenandoah County in the past week. In Hampton, one person died and six people overdosed. Police there are investigating whether the overdoses are a result of Spice. In Hagerstown, Maryland, 15 apparent Spice-related overdoses were recently reported.

According to Associated Press stories, just this month 160 people have been hospitalized in New York state, two people died and several others were hospitalized in Hancock County, Mississippi, another 100 people went to the hospital in Montgomery, Alabama, and more than 30 went to the emergency room over one weekend in Jackson, Mississippi.

Labels on Spice may claim they have natural psycho-active material in them — “Spice products do contain dried plant material, but chemical analyses show that their active ingredients are synthetic (or designer) cannabinoid compounds,” according to the National Institute on Drug Abuse website.

The institute notes that Spice is sold online, at head shops and gas stations. It’s also sold on the street, and the Drug Enforcement Administration has made it illegal to sell, buy or possess products that contain synthetic Cannabinoids, which are Schedule 1 drugs.

Spice comes in small, colorful packets that may be labeled potpourri, incense or “not for human consumption,” but that doesn’t seem to be stopping people from smoking it or making a tea from it in an attempt to get that marijuana high.

This drug is popular among teenagers – second only to the real marijuana, but what’s so scary is that the user – who can experience a range of symptoms like seizures, psychotic episodes, hallucinations, rapid heartbeat and vomiting — doesn’t know what poisons he is consuming.

Now that you know Spice is not something you’d want to add to your soup, be on the lookout for its symptoms, its colorful packaging and anyone talking about Spice. Talk to your loved ones about this drug. Let them know people are dying or getting very sick from this stuff.

Comment Policy

Print This Article